Mississippi, 2011

Flash Flood and Hail in Mississippi, April 15, 2011

April 15, 2011 · NWS MEG · 7 events in 7 counties and zones

A Strong area of low pressure in Oklahoma intensified and moved into the Mid Mississippi Valley on April 15, 2011. A warm front surged north through the Mid-South during the morning hours of April 15, 2011 kicking off a round of severe thunderstorms with multiple reports of damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A Strong area of low pressure in Oklahoma intensified and moved into the Mid Mississippi Valley on April 15, 2011. A warm front surged north through the Mid-South during the morning hours of April 15, 2011 kicking off a round of severe thunderstorms with multiple reports of damaging winds. Later that day a trailing cold front pushed across the region with another round of severe thunderstorms producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 15, 1:54 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 15, 1:54 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
254 AM CDT FRI APR 15 2011

.DISCUSSION...
FORWARD PROPAGATING SEVERE QLCS WAS HEADED RAPIDLY EAST THROUGH
CENTRAL AR AT DISCUSSION TIME...WELL AHEAD OF THE 00Z NAM AND 03Z
HRRR FORECAST SOLUTIONS. TORNADO WATCH REMAINS IN EFFECT ACROSS
ALL OF THE MIDSOUTH THROUGH 15Z...10 AM CDT.

TIMING ISSUES ASIDE... NAM MODEL SUGGEST AN ADDITIONAL CONVECTIVE
LINE WILL FORM ALONG AND EAST OF THE MS RIVER THIS AFTERNOON IN
RESPONSE TO RATHER STRONG SHORTWAVE ROUNDING THE BASE OF THE UPPER
LOW CENTERED NEAR KC MO. 00Z NAM PROGGED MIXED LAYER MUCAPES OF
1500 J/KG...WITH POCKETS OF 3000 J/KG...SUGGESTING SEVERE THREAT
WILL NOT LIKELY END WITH THE PASSAGE OF THIS MORNING/S SEVERE
QLCS.

FEW CHANGES MADE BEYOND TODAY. AFTER A QUIET WEEKEND... EXPECT
MENTIONABLE RAIN CHANCES THROUGH THROUGH THE UPCOMING WEEK AS NEAR
STATIONARY FRONT OSCILLATES OVER THE MIDSOUTH. RAIN CHANCES WILL
ENHANCED BY DAYTIME HEATING AND THE PASSAGE OF SHORTWAVES EMBEDDED
IN WEST/SOUTHWEST FLOW ALOFT.

PWB

&&

.AVIATION...
06Z TAF CYCLE

SOME ISOLATED SHOWERS ARE MOVING ACROSS SOUTHWEST CORNER OF FORECAST
AREA SO HAVE ADDED VCTS FOR KMEM AND KJBR FOR FIRST COUPLE OF HOURS
OF FORECAST. CLOUDS WILL INCREASE OVERNIGHT WITH FIRST ROUND OF
SHOWERS AND THUNDERSTORMS ARRIVING JUST BEFORE SUNRISE AND
CONTINUING THROUGH THE MORNING HOURS. MVFR CEILINGS AND POSSIBLE
MVFR VISIBILITIES WILL ACCOMPANY THE THUNDERSTORMS. SECOND ROUND OF
THUNDERSTORMS WILL START AROUND NOON FRIDAY AND CONTINUE THROUGH THE
AFTERNOON HOURS. VFR CONDITIONS SHOULD RETURN FRIDAY EVENING AS
THUNDERSTORMS MOVE OUT OF THE REGION. WINDS WILL BE SOUTH AT 10 TO
15 KNOTS WITH HIGHER GUSTS OVERNIGHT. WINDS WILL EVENTUALLY SHIFT TO
THE SOUTHWEST AND INCREASE AT AROUND 20 KNOTS WITH HIGHER GUSTS BY
FRIDAY AFTERNOON.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  78  48  65  47 /  90  10  10   0
MKL  73  47  61  40 / 100  50  10   0
JBR  74  46  63  42 /  60  20  10   0
TUP  79  49  67  41 / 100  60  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CLAY-CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR ALCORN-BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-
     ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-
     PRENTISS-QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-
     UNION-YALOBUSHA.

TN...WIND ADVISORY FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING
     FOR CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Apr 15, 1:39 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
239 AM CDT FRI APR 15 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-160945-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
239 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTH
MISSISSIPPI TODAY... AND A SLIGHT RISK OVER THE REMAINDER OF THE
MIDSOUTH. THE PRIMARY RISKS INCLUDE STRONG DAMAGING WINDS TO 80
MPH... TORNADOES... AND LARGE HAIL.

SEVERE THUNDERSTORMS WILL END OVER AREAS WEST OF THE MISSISSIPPI
RIVER THIS AFTERNOON. STORMS SHOULD FINALLY EXIT THE TENNESSEE
RIVER VALLY BY EARLY TO MID EVENING. NO SEVERE WEATHER IS
ANTICIPATED OVERNIGHT TONIGHT /EARLY SATURDAY MORNING/.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH MUCH OF NEXT
WEEK. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY.

PWB

In the hours before

Local storm report, Apr 15, 3:15 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 AM     TSTM WND DMG     3 S JONESBORO           35.78N 90.69W
04/15/2011                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN U.S. HIGHWAY 63 AND COMMERCE DRIVE

&&

RJO
Local storm report, Apr 15, 3:19 AM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     TSTM WND DMG     BAY                     35.74N 90.56W
04/15/2011                   CRAIGHEAD          AR   EMERGENCY MNGR

            POWER LINES DOWN AT MAIN AND CENTRAL

&&

RJO
Local storm report, Apr 15, 3:23 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
423 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     TSTM WND DMG     5 S JONESBORO           35.75N 90.69W
04/15/2011                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN ON HOMES AND VEHICLES. CAMPING TRAILER
            OVERTURNED IN LOT.

&&

RJO
Local storm report, Apr 15, 3:29 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 AM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND DMG     5 E BAY                 35.74N 90.47W
04/15/2011                   CRAIGHEAD          AR   BROADCAST MEDIA

            DAMAGED SHED AND POWER LINES DOWN IN TOWN OF LUNSFORD
            ALONG HIGHWAY 158

&&

RJO

The radar

The Memphis radar (KNQA), 64 km away, was scanning. The volume nearest the first event began at 10:23 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
April 15, 4:25 AM CST to 4:30 AM CST
Where
De Soto County, 3.09 mi SSE of Ingrams Mill to 3.5 mi SE of Ingrams Mill
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.782, -89.741

Damaging straight line winds uprooted numerous large trees and tore away metal roof parts from several outbuildings in the southeast corner of Desoto County. A large metal carport awning was picked up and carried 25 to 30 yards. Damage was mostly in an area about one half mile long and up to 100 yards wide. Isolated trees were also downed to the east for another one half mile.

Thunderstorm Wind, Tallahatchie

When
April 15, 5:35 AM CST to 5:40 AM CST
Where
Tallahatchie County, 0.47 mi N of Paynes to 0.8 mi NE of Paynes
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.927, -90.071

Damaging straight line winds tore the front roof off of a home on Shook Road in the Paynes Community. A carport was flipped and destroyed while an outbuilding was damaged. Trees and power lines were also knocked down.

Thunderstorm Wind, Yalobusha

When
April 15, 5:55 AM CST to 6:00 AM CST
Where
Yalobusha County, 0.29 mi NW of Coffeeville to 1.45 mi ENE of Bruce Jct
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.972, -89.704

Damaging straight line winds knocked down a few trees in Coffeeville.

Thunderstorm Wind, Pontotoc

When
April 15, 6:40 AM CST to 7:06 AM CST
Where
Pontotoc County, Randolph to 1.67 mi SSE of Troy
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.180, -89.170

Damaging straight line winds destroyed a porch and lifted it over a mobile home in Randolph. Several trees were knocked down across southern portions of Pontotoc County.

Thunderstorm Wind, Chickasaw

When
April 15, 7:00 AM CST to 7:05 AM CST
Where
Chickasaw County, 0.72 mi NW of Vanfleet to 0.58 mi NNE of Vanfleet
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.986, -88.910

Damaging straight line winds knocked down numerous trees in Van Vleet near the Post Office. A roof was blown off a mobile home. A porch was lifted and blown over a home. A large tree also fell on a home and a butane storage tank.

Flash Flood, Monroe

When
April 15, 1:09 PM CST to 3:09 PM CST
Where
Monroe County, 2.39 mi N of Hamilton to 4.88 mi WNW of Binford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.765, -88.450

Heavy rain produced flash flooding in the Hamilton and Strong areas in southern Monroe County. Many roads were flooded including Rye Bottom Road and Valley Chapel Road among others. Some roads were covered with three feet of water.

Hail, Union

When
April 15, 4:21 PM CST to 4:26 PM CST
Where
Union County, 2 mi E of Ellistown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.450, -88.815

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298281, 298283, 298284, 298286, 298287, 298417, 298427.